Mississippi, 2006

Damaging Wind in Mississippi, March 13, 2006

March 13, 2006 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 13, 3:07 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 13, 3:07 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CST MON MAR 13 2006

.DISCUSSION...SHRA AND TSRA ONGOING ACROSS THE CWA A FEW COULD BE
SEVERE AND COULD POSSIBLY PRODUCE AN ISOLATED TORNADO OR TWO.
CURRENTLY TORNADO WATCH #89 REMAINS IN EFFECT UNTIL 2Z FOR NESTRN
MS. THE COLD FRONT WILL CONTINUE TO MOVE THROUGH CWA DURING THE
LATTER AFTERNOON HRS AND EARLY EVENING HRS. AHEAD OF THE FRONT AN
UNSTABLE AIRMASS REMAINS IN PLACE AND THIS WILL KEEP THE SEVERE
THREAT FOR THE NEXT FEW HOURS. BEST LL SHEAR REMAINS OVER NESTRN MS
WHILE DEEP LAYER SHEAR IS STILL HIGH OVER MUCH OF THE CWA. ONCE THE
LINE MOVES THROUGH THE SEVERE THREAT WILL BE OVER.

TONIGHT SHRA AND TSRA SHOULD COME TO AN END PRETTY QUICKLY AND BE
COMPLETELY OUT OF THE AREA NO LATER THAN 6Z. PRECIP WILL COME TO AN
OVER THE METRO BEFORE 00Z AND OVER MEI BEFORE 3Z. CLOUDS WILL ALSO
START TO CLEAR FROM NW TO SE THROUGH THE NIGHT. WINDS WILL PICK BACK
UP A LITTLE THIS EVENING BUT STILL EXPECT TEMPS TO COOL NICELY AS
DECENT CAA TAKES PLACE. STUCK WITH GUIDANCE VALUES AS LOWER TO MID
40S OVER THE NORTH AND UPPER 40S ACROSS THE CENTRAL LOOKS GOOD.

QUIET DAY TOMORROW. HIGH PRESSURE WILL CONTINUE TO PUSH IN THROUGH
THE DAY. THIS WILL PROVIDE LIGHT WINDS AND SUNNY SKIES THROUGHOUT
THE DAY. H925 TEMPS OF 4-7C AND H85 TEMPS OF 2-4C CLIMATOLOGICALLY
SUGGEST LOWER TO MID 60S. WE WILL LIKELY MIX UP TO JUST ABV H925 AND
THIS WOULD NORMALLY SUGGEST TEMPS AROUND 60 BUT ADD ANOTHER FEW
DEGREES FOR A SUPER ADIABATIC SKIN LAYER DUE TO THE CLEAR SKIES AND
LIGHT WINDS AND LOWER TO MID 60S EVERYWHERE LOOKS PRETTY GOOD.

TOMORROW NIGHT WILL BE THE COOLEST AS THE SFC HIGH SITS RIGHT OVER
US. DEWPOINTS ARE PROGGED TO BE IN THE LOWER TO MID 30S AND WINDS
WILL BE LIGHT AND THIS SHOULD HELP THINGS COOL OFF QUICK AFTER
SUNSET. I WENT BELOW GUIDANCE JUST ABOUT EVERYWHERE BUT THERE IS ONE
CONCERN WHICH KEPT ME FROM GOING A FEW DEGREES COLDER...CIRRUS. THE
JET STREAM WILL BE OVER THE NRTHN HALF OF THE CWA AND THIS COULD
BRING IN SOME CIRRUS...HOW MUCH WELL THAT IS THE QUESTION. IF IT IS
A LOT THEN IT COULD REALLY HINDER TEMPS FROM DROPPING AS LOW AS
EXPECTED BUT IF THE CIRRUS IS PRETTY THIN WE SHOULD HAVE NO PROBLEM
GETTING INTO THE MID 30S JUST ABOUT EVERYWHERE. RIGHT NOW I DONT
FEEL THAT THERE WILL BE A GREAT DEAL OF CIRRUS SO THAT IS THE REASON
FOR GOING BELOW GUIDANCE. ALSO THERE IS THE POSSIBILITY OF A FEW
LOCATIONS ACROSS THE EAST AND NORTHEAST THAT MAY ACTUALLY DIP TO OR
JUST BELOW FREEZING. THIS WILL HAVE TO BE WATCHED CLOSELY. /CAB/

WEDNESDAY THRU THURS NIGHT...A LOW-AMPLITUDE SHORTWAVE TROUGH IS
STILL FORECAST TO SWEEP ACROSS THE LOWER MS VALLEY REGION. THIS
SYSTEM WILL BE A QUICK-HITTER GIVEN THE PROGRESSIVE FLOW...WITH
PRECIP MOVING INTO AREAS WEST OF THE MS RIVER WED EVNG AND ENDING
OVER ERN AREAS BY THUR AFTN. IN TERMS OF STRENGTH...A FAIRLY STRONG
LOW-LEVEL THETAE AXIS (330 K) IS STILL FORECAST TO NOSE INTO THE
FORECAST AREA UNDERNEATH RIGHT ENTRANCE REGION OF 120KT UPPER LEVEL
JET...SETTING UP A FAVORABLE ENVIRONMENT FOR ELEVATED DEEP
CONVECTION GIVEN TT VALUES IN THE LOW 50S AND K-INDICES IN THE MID
30S TO THE NORTHEAST OF THE SURFACE WARM FRONT...ALONG WITH PRECIP
WATER VALUES NEAR 1.5 INCHES. ANY SEVERE HAIL POTENTIAL LOOKS TO BE
MARGINAL SO WILL CONTINUE TO KEEP OUT OF THE HWO WITH THE EVENT
STILL SEVERAL DAYS AWAY. SHORT DURATION OF THE EVENT WILL PRECLUDE
HEAVY RAINFALL. IN FORECASTING POPS FOR THIS EVENT...WENT WELL ABOVE
GUIDANCE OVER NE LA/WRN MS FOR WED NIGHT AS PATTERN IS FAVORABLE FOR
RAPID TRANSPORT OF CONVECTIVE INSTABILITY/MOISTURE THAT SHOULD LEND
TO QUICK PRECIP DEVELOPMENT. ALSO WENT HIGHER THAN CONSERVATIVE 00Z
MEX GUIDANCE FOR THURSDAY OVER CENTRAL/SRN MS WHERE PRECIP EVENT
SHOULD CONTINUE FOR THE MORNING HOURS. LOW-AMPLITUDE NATURE OF
TROUGH AND VEERING LOW LEVEL WIND FIELDS WILL ALLOW TO RAIN TO
SHUT-OFF QUICKLY THURS AFTN.

FRIDAY AND FRIDAY NIGHT SHOULD SEE A QUIET WEATHER PERIOD CHANCES AS
STRONG SURFACE HIGH PRESSURE RIDGES SOUTHWARD INTO THE AREA. WHILE
MODELS KEEP THE COOLEST AIR TO THE NORTH...WE COULD GET A FAVORABLE
RADIATIONAL COOLING SET-UP FRIDAY NIGHT DEPENDING ON HOW MUCH CLOUD
COVER EXISTS. IF SKIES CAN CLEAR...THEN FRI NIGHT COULD SEE A LIGHT
FREEZE OVER NE/EC MS. THERE IS STILL PLENTY OF TIME TO WATCH FOR
THAT.

SATURDAY AFTN AND BEYOND...CONFIDENCE IS GRADUALLY INCREASING
REGARDING THE UNSETTLED WEATHER PATTERN EXPECTED TO AFFECT THE LOWER
MS VALLEY REGION THIS COMING WEEKEND INTO EARLY NEXT WEEK. THE GFS
INDICATES COPIOUS AMOUNTS OF RAINFALL OVER THE FORECAST AREA IN AN
ACTIVE SUBTROPICAL STREAM SET-UP. THE GFS IS A TOUCH QUICKER THAN
THE ECMWF AND UKMET MID LEVEL TROUGH POSITIONS. BUT THE PATTERN
COULD ONCE AGAIN BE FAVORABLE FOR RAPID NEWD MOISTURE TRANSPORT AND
CONVECTIVE INSTABILITY...ESPECIALLY WHEN CONSIDERING THE STRONG
UPPER LEVEL JET AXIS EXPECTED TO SET UP IN THE OHIO VALLEY REGION.

/EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       47  63  37  71 /  35   0   0   3
MERIDIAN      48  64  34  66 /  76   4   0   3
VICKSBURG     46  65  37  69 /   5   0   0   4
HATTIESBURG   54  66  39  69 /  68   6   0   3
NATCHEZ       47  67  41  66 /   8   0   0   5
GREENVILLE    43  63  37  69 /   1   0   0   4
GREENWOOD     42  63  36  65 /   8   0   0   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...

MS...NONE.
LA...NONE.
AR...NONE.

&&

CAB/EC
Hazardous weather outlook, Mar 13, 2:03 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CST MON MAR 13 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
142003-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
203 PM CST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EAST CENTRAL AND
NORTHEASTERN MISSISSIPPI FOR THE REMAINDER OF THE AFTERNOON AND
EARLY EVENING. THE MAIN RISK FROM THESE STORMS WILL BE DAMAGING
WINDS AND HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE
MAIN AREA OF CONCERN FOR SEVERE STORMS WILL BE NORTH AND EAST OF
A LINE FROM GRENADA TO PICKENS TO DE KALB. JUST SOUTH OF THAT
LINE AND NORTH OF A LINE FROM JACKSON TO MENDENHALL TO QUITMAN A
FEW ISOLATED SEVERE STORMS ARE POSSIBLE AND THEN SOUTH OF THAT
THERE IS THE THREAT OF A FEW STRONG AND MAYBE EVEN APPROACHING
SEVERE LEVEL.

A STRONG COLD FRONT CONTINUES TO PUSH ACROSS THE REGION AND IT
WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS. STRONG
SOUTHERLY WINDS HAVE BROUGHT ABUNDANT AMOUNT OF LOW LEVEL
MOISTURE INTO THE REGION AND WITH TEMPS IN THE UPPER 70S AND
LOWER 80S THE ATMOSPHERE HAS BECOME FAIRLY UNSTABLE.  AS THE
FRONT PUSHES CLOSER IT WILL ACT AS THE FORCE TO HELP STRONG TO
SEVERE STORMS DEVELOP. RIGHT NOW THE MAIN THREAT APPEARS TO BE
DAMAGING STRAIGHT LINE WINDS AND MAYBE SOME LARGE HAIL BUT WITH
LOW LEVEL SHEAR THE GREATEST OVER NORTHEASTERN MISSISSIPPI THERE
WILL BE THE RISK FOR SOME ISOLATED TORNADOES.

...NON PRECIPITATION...
THE TIGHT PRESSURE GRADIENT WILL CONTINUE OVER THE AREA THROUGH
THE AFTERNOON. WINDS WILL REMAIN SOUTH AROUND 20 MPH WITH HIGHER
GUSTS OF AROUND 30 MPH FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND NORTH CENTRAL MISSISSIPPI.
WINDS WILL BEGIN TO WEAKEN TO BELOW WIND ADVISORY CRITERIA BEFORE
SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY. OTHERWISE ACTIVATION IS NOT
ANTICIPATED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 13, 2:37 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          2 NW WALTHALL           33.63N 89.30W
03/13/2006                   WEBSTER            MS   BROADCAST MEDIA

            WTOK TV REPORTS THAT THE PUBLIC REPORTED A TORNADO ON THE
            GROUND NEAR LEGION LAKE.

&&

GERARD
Local storm report, Mar 13, 2:52 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TORNADO          13 NE EUPORA            33.68N 89.12W
03/13/2006                   WEBSTER            MS   LAW ENFORCEMENT

            SHERIFFS SPOTTED ANOTHER TOUCHDOWN JUST NORTH OF THE TOWN
            OF CLARKSTON.

&&

BANNAN
Special weather statement, Mar 13, 4:03 PM CST, 42 minutes before
MSZ033-132250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CST MON MAR 13 2006

...STRONG THUNDERSTORMS PASSING NEAR THE STARKVILLE AREA...

AT 403 PM CST...A COMPLEX OF STRONG THUNDERSTORMS WERE PASSING
ABOUT 5 MILES NORTHWEST OF THE STARKVILLE AREA MOVING EAST AT 35
MPH. DEADLY LIGHTNING STRIKES...GUSTY WINDS TO 40 MPH AND SMALL
HAIL ARE LIKELY WITH THESE STORMS THROUGH 5 PM AS THEY AFFECT
HIGHWAY 389 ON THE NORTH SIDE OF STARKVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST THIS EVENING FOR
MUCH OF NORTHEASTERN MISSISSIPPI.

The radar

The Columbus AFB radar (KGWX), 45 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
March 13, 4:45 PM CST
Where
Lowndes County, Columbus
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
33.500, -88.433

A few homes had shingles pealed off the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491243.